Indiana, 2013Flash Flood and Flood in Indiana, June 30, 2013
June 30, 2013 · NWS IND · 2 events in 1 county or zone
Daily showers and thunderstorms occurred across various portions of the state beginning on the afternoon of the 21st and continuing through the end of the month. At times, torrential downpours produced localized flooding or flash flooding in portions of central and southern Indiana on the 21st, 22nd, 23rd, 24th, and 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $2,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daily showers and thunderstorms occurred across various portions of the state beginning on the afternoon of the 21st and continuing through the end of the month. At times, torrential downpours produced localized flooding or flash flooding in portions of central and southern Indiana on the 21st, 22nd, 23rd, 24th, and 26th. Additional thunderstorms brought soaking rains and localized flash flooding to parts of central Indiana on the 29th and 30th as an upper level low pressure system developed over the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 30, 3:29 PM EST, 47 minutes earlier.
Area forecast discussion, Jun 30, 3:29 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT SUN JUN 30 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 231 PM EDT SUN JUN 30 2013
AN UPPER LOW AND A SURFACE LOW WILL GRADUALLY SHIFT WEST THROUGH
WEDNESDAY. AFTERWARD CENTRAL INDIANA WILL BE PUT INTO A WARM AND
UNSTABLE AIRMASS WITH FLOW FROM THE SOUTH. THESE WILL KEEP CHANCES
FOR RAIN IN THE FORECAST FOR MOST OF THE NEXT WEEK. TEMPERATURES
WILL BE NEAR TO BELOW AVERAGE.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 231 PM EDT SUN JUN 30 2013
WITH THE UPPER AND SURFACE LOWS AROUND...CHANCES FOR RAIN WILL
CONTINUE ACROSS CENTRAL INDIANA TONIGHT. BEST CHANCES FOR RAIN WILL
BE THIS EVENING WITH LINGERING INSTABILITY...WITH LOWER CHANCES
OVERNIGHT. THUNDERSTORMS WILL BE SLOW MOVING...SO LOCALLY HEAVY RAIN
WILL BE POSSIBLE.
WITH PLENTY OF CLOUDS AROUND WENT WARMER THAN MOS LOW TEMPERATURES
MOST LOCATIONS.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ISSUED AT 231 PM EDT SUN JUN 30 2013
FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND CAN BE USED.
THE UPPER AND SURFACE LOWS WILL GRADUALLY DRIFT WEST ACROSS THE AREA
DURING MUCH OF THE SHORT TERM. THESE WILL CONTINUE TO PROVIDE
MOISTURE AND INSTABILITY TO THE AREA.
ON MONDAY CHANCES FOR RAIN WILL INCREASE THROUGH THE DAY AS
INSTABILITY BUILDS ONCE AGAIN. MODELS ALSO INDICATE A RELATIVELY
STRONGER SHORTWAVE ROTATING AROUND THE UPPER LOW LATE MONDAY. THUS
GRADUALLY RAMPED UP POPS DURING THE DAY REACHING LIKELY CATEGORY BY
AFTERNOON.
AS THE SHORTWAVE ROTATES THROUGH THE AREA MONDAY EVENING WILL
CONTINUE LIKELY POPS. DECREASED POPS OVERNIGHT MONDAY NIGHT WITH
LOSS OF INSTABILITY AND WITH WEAKENING FORCING.
FOR TUESDAY THE PATTERN STILL LOOKS SIMILAR...SO WENT CHANCE POPS
DURING THE MORNING AND LIKELY POPS IN THE AFTERNOON. FOR TUESDAY
NIGHT GRADUALLY DECREASED POPS THROUGH THE CHANCE CATEGORY.
ON WEDNESDAY THE UPPER LOW WILL BE NOT TOO FAR WEST OF THE
AREA...BUT MODELS HINT AT MOISTURE/FORCING MOVING IN FROM THE EAST
AS WELL. THEY DIFFER ON HOW FAR WEST THESE GET. HOWEVER WITH THESE
NEARBY CONTINUED CHANCE POPS DURING WEDNESDAY.
FOR THE MOST PART STUCK WITH A MODEL BLEND FOR TEMPERATURES THROUGH
THE PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 146 PM EDT SUN JUN 30 2013
SURFACE PATTERN WILL FEATURE HIGH PRESSURE ACROSS THE SOUTHEASTERN
UNITED STATES WITH LIGHT RETURN FLOW ACROSS THE OHIO VALLEY THROUGH
THE ENTIRE EXTENDED. MEANWHILE...THE UPPER PATTERN WILL FEATURE AN
UPPER TROUGH FROM THE UPPER MIDWEST TO THE SOUTHERN PLAINS WEDNESDAY
NIGHT. BY LATE IN THE WEEK...THE FLOW BECOMES SPLIT WITH THE
NORTHERN PART OF THE TROUGH BECOMING ABSORBED IN FAST ZONAL FLOW
ACROSS CANADA AND THE GREAT LAKES...AND THE SOUTHERN PART BECOMING A
CUTOFF LOW. THE GFS TAKES THIS CUTOFF LOW MUCH FURTHER NORTH LATE IN
THE PERIOD...BUT IT DOES NOT REALLY PLAY A FACTOR IN MODEL QPF
FIELDS. THE UPPER TROUGH BEING ABSORBED BY THE NORTHERN STREAM
SHOULD ALLOW FOR A BRIEF DRY PERIOD THURSDAY NIGHT THROUGH FRIDAY
NIGHT EXCEPT SMALL CHANCES SOUTH AND EAST...BUT THEN SHOWER AND
THUNDERSTORM CHANCES WILL INCREASE BY SATURDAY AS RETURN FLOW BRINGS
MOISTURE NORTHWARD TO THE OHIO VALLEY.
WITH THE RETURN FLOW...TEMPERATURES SHOULD RETURN TO NEAR
NORMAL...MOSTLY IN THE LOWER 80S...PER REGIONAL INITIALIZATION.
&&
.AVIATION /DISCUSSION FOR THE 302100Z TAF UPDATE/...
ISSUED AT 429 PM SUN JUN 30 2013
CONVECTION PERSISTS ACROSS THE REGION THIS AFTERNOON...MOST NUMEROUS
IN COVERAGE TO THE SOUTH AND EAST OF KBMG AND KIND. WILL MAINTAIN
TEMPO TSRA THRU 22Z THEN VCSH AFTER THAT AS CONVECTIVE COVERAGE
SHOULD GRADUALLY DIMINISH DURING THE EVENING. MINOR TWEAKS TO WINDS
OTHERWISE REST UNCHANGED.
18Z DISCUSSION FOLLOWS.
UPPER LOW WILL DRIFT SOUTHWEST ACROSS SOUTHERN INDIANA THROUGH
MONDAY AFTERNOON RESULTING IN NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS ESPECIALLY UNTIL JUST PAST SUNSET OR 02Z. WILL GO WITH
TEMPO THUNDERSTORMS AT BMG FROM 18-22Z AND HOLD OFF UNTIL 20Z AT THE
OTHER SITES WITH JUST VCSH. AFTER THAT...WILL GO WITH ONLY VCSH.
CEILINGS WILL BE MVFR OR VFR EXCEPT MVFR OR WORSE IN SHOWERS OR
THUNDERSTORMS AND ALSO POSSIBLY MVFR OR WORSE AFTER 09Z FOR A FEW
HOURS.
WINDS WILL BE NORTHEAST NEAR 10 KNOTS THIS AFTERNOON AND 5 TO 9
KNOTS AFTER 02Z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK/RYAN
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 30, 4:09 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT SUN JUN 30 2013
INZ021-028>031-035>049-051>057-060>065-069>072-012115-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
509 PM EDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS.
HAZARDS: GUSTY WINDS...SMALL HAIL...BRIEF HEAVY DOWNPOURS AND
LIGHTNING.
TIMING: THIS EVENING AND TONIGHT
DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE
SCATTERED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER A
FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. ALL STORMS WILL
BE CAPABLE OF BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH SATURDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE THREATS FROM ANY THUNDERSTORM.
DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE THROUGH
THE OHIO VALLEY THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ067-068-012115-
KNOX-DAVIESS-
509 PM EDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: FLOODING AND SCATTERED THUNDERSTORMS.
HAZARDS: RIVER FLOODING...LIGHTNING....GUSTY WINDS...AND SMALL
HAIL.
TIMING: ONGOING FLOODING. THUNDERSTORMS THIS EVENING AND TONIGHT.
DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE
SCATTERED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER A
FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. ALL STORMS WILL
BE CAPABLE OF BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING.
FLOODING CONTINUES IN SOME LOCATIONS NEAR THE WABASH AND WHITE
RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS AND WARNINGS
FOR MORE INFORMATION ON RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH SATURDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THREATS
FROM ANY THUNDERSTORM. RIVER FLOODING ALONG THE WABASH AND WHITE
RIVERS IS LIKELY TO CONTINUE INTO EARLY IN THE WEEK.
DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE THROUGH
THE OHIO VALLEY THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
CP
Flood, Shelby
- When
- June 30, 4:16 PM EST to 6:00 PM EST
- Where
- Shelby County, 1.27 mi ENE of Shelbyville to 1.54 mi ENE of Shelbyville
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -85.760
Drainage ditches were overflowing and open fields near the Shelby County Fairgrounds were flooded due to thunderstorm heavy rainfall.
Flash Flood, Shelby
- When
- June 30, 4:50 PM EST to 7:00 PM EST
- Where
- Shelby County, 1.27 mi ENE of Shelbyville to 1.9 mi E of Shelbyville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.530, -85.760
Numerous streets were flooded on the east side of Shelbyville due to thunderstorm heavy rainfall. High water was also reported in horse barns at the County Fairgrounds. Interstate 74 was down to one lane near Shelbyville with high water in the medians.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in California, June 30, 20132 deaths · 2 injured · 1 event
- Flash Flooding and Damaging Winds in North Carolina, June 30, 2013$4.2 million · 50 kt wind · 11 events
- Flash Flood in North Carolina, June 30, 2013$500,000 · 1 event
- Flash Flooding in Pennsylvania, June 30, 2013$90,000 · 5 events
- Flash Flooding in New Hampshire, June 30, 2013$90,000 · 3 events
- Damaging Winds in Texas, June 30, 2013$50,000 · 56 kt wind · 2 events
- Flood in Georgia, June 30, 2013$48,000 · 1 event
- Flash Flooding and Hail in New York, June 30, 2013$24,000 · 1.25 in hail · 9 events
- Flash Flooding and Damaging Winds in South Carolina, June 30, 20131 injured · $8,000 · 60 kt wind · 13 events
- Flash Flooding and Flood in Pennsylvania, June 30, 2013$750 · 1.75 in hail · 11 events
- Damaging Wind in Massachusetts, June 30, 2013$15,000 · 1 event
- Flash Flooding and Hail in New York, June 30, 20131.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465731, 465732.